Background: Cancer treatment induced arrhythmia (CTIA) is a well-recognized form of cardiotoxicity associated with chemotherapy. Immune checkpoint inhibitors (ICI) have been associated with important forms of cardiotoxicity, including myocarditis. However, the incidence of CTIA associated with ICI has not been well characterized.
Methods: We reviewed all patients treated with ICIs at our institution from Jan. 2010 to Oct. 2015. CTIA was defined as a new diagnosis of clinically relevant arrhythmia within 6 months after ICI initiation.
Results: During the study period, 268 patients were treated with immune checkpoint inhibitors, of whom 190 received monotherapy with ipilimumab (n=114), nivolumab (n=52) or pembrolizumab (n=24) and 78 received combination therapy: ipilimumab & nivolumab (n=37), ipilimumab & pembrolizumab (n=39) and nivolumab & pembrolizumab (n=2). Four patients (1.5%) developed CTIA. Of these, 3 patients developed a new diagnosis of atrial fibrillation (AF), one of whom required cardioversion. In 2 cases of new-onset AF, significant provoking factors were present in addition to ICI therapy including thyrotoxicosis in one and metabolic disarray in another. Six patients (2.2%) with a pre-existing diagnosis of paroxysmal AF experienced episodes within 6 months of initiating ICI therapy. None of the arrhythmic events were associated with known or suspected myocarditis.
Conclusion: The incidence of arrhythmic complications associated with immune checkpoint inhibitors appears to be very low (~1.5%). Patients with a pre-existing diagnosis of AF may be at-risk of recurrence during ICI treatment and should be monitored accordingly. These data suggest that from an arrhythmia perspective, ICIs appear to be very safe and well-tolerated.
Credits: Luke Joseph, Andrew C. Nickel, Akshar Patel, Nabil F. Saba, Angel R. Leon, Mikhael F. El-Chami, Faisal M. Merchant